Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 33, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2015, 9:32 PM CDT for Dallas County, Madison County, Iowa. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2015, 9:32 PM CDT (02:32 UTC)
- Expired
- May 10, 2015, 9:50 PM CDT
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 9:34 PM CDT | TSTM WND DMG | 1 S Van Meter, IA | POWER LINES AND POLES DOWN JUST SOUTH OF VAN METER NEAR 360TH AND R AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
697
WUUS53 KDMX 110232
SVRDMX
IAC049-121-110315-
/O.NEW.KDMX.SV.W.0033.150511T0232Z-150511T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT SUN MAY 10 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DALLAS COUNTY IN CENTRAL IOWA...
NORTH CENTRAL MADISON COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 1015 PM CDT
* AT 931 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VAN METER...
OR 9 MILES SOUTH OF ADEL...MOVING NORTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DE SOTO AND VAN METER AROUND 940 PM CDT.
ADEL AROUND 945 PM CDT.
WAUKEE AROUND 950 PM CDT.
URBANDALE AND DALLAS CENTER AROUND 955 PM CDT.
GRANGER AROUND 1005 PM CDT.
WOODWARD AROUND 1015 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BADGER
CREEK STATE PARK...MINBURN AND BOUTON.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 108 AND 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4143 9390 4142 9405 4186 9408 4186 9383
TIME...MOT...LOC 0231Z 184DEG 32KT 4148 9398
HAIL...1.25IN
WIND...60MPH
$$
SKOW2 follow-up statements
157
WWUS53 KDMX 110241
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
941 PM CDT SUN MAY 10 2015
IAC121-110250-
/O.CAN.KDMX.SV.W.0033.000000T0000Z-150511T0315Z/
MADISON IA-
941 PM CDT SUN MAY 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.
LAT...LON 4151 9389 4151 9398 4186 9402 4186 9383
TIME...MOT...LOC 0240Z 185DEG 32KT 4158 9392
$$
IAC049-110315-
/O.CON.KDMX.SV.W.0033.000000T0000Z-150511T0315Z/
DALLAS IA-
941 PM CDT SUN MAY 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN DALLAS COUNTY...
AT 940 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAUKEE...
MOVING NORTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
URBANDALE AROUND 950 PM CDT.
DALLAS CENTER AROUND 955 PM CDT.
WOODWARD AROUND 1015 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BOUTON.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 112 AND 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4151 9389 4151 9398 4186 9402 4186 9383
TIME...MOT...LOC 0240Z 185DEG 32KT 4158 9392
HAIL...1.25IN
WIND...60MPH
$$
SKOW358
WWUS53 KDMX 110250
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
950 PM CDT SUN MAY 10 2015
IAC049-110300-
/O.CAN.KDMX.SV.W.0033.000000T0000Z-150511T0315Z/
DALLAS IA-
950 PM CDT SUN MAY 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DALLAS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4151 9389 4151 9398 4186 9402 4186 9383
TIME...MOT...LOC 0249Z 184DEG 32KT 4167 9391
$$
SKOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:31 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 10, 6:31 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT SUN MAY 10 2015 .SHORT TERM /TONIGHT/... ISSUED AT 211 PM CDT SUN MAY 10 2015 STRONG TO SEVERE STORMS ONGOING AT TIME OF AFD ISSUANCE. LOW PRESSURE LOCATED OVER SE SOUTH DAKOTA MAIN SYNOPTIC SCALE DRIVER FOR SHORT TERM WX. WARM FRONT ATTACHED TO THIS LOW SERVES AS FOCUSING MECHANISM FOR AFTERNOON/EVENING SEVERE WX. COLD FRONT ATTACHED TO THIS LOW WILL SERVE AS FOCUSING MECHANISM FOR ROUND 2 OF STORMS TONIGHT. SYNOPTIC SCALE FORCING STRONGEST IN THE WESTERN PORTION OF OUR CWA. 30 KT LLJ PUSHING THROUGH FROM SW TO NE. ASCENT REGION OF 300 MB JET OVER NW CWA THROUGH 06Z MON PUSHING EASTWARD WITH THE LOW AND ITS ATTENDANT COLD FRONT. IN THE MESOSCALE...BEST TORNADO THREAT LIES WITH THE WARM FRONT...WHICH SHOULD BE NEAR DES MOINES BY 23Z OR SO. BULK SHEAR VALUES APPROACH 50 KTS...HELICITY VALUES BETWEEN 100 AND 200 SUPPORT...LCL HEIGHTS OF 750M ALL SUPPORT TORNADOES WITH SUPERCELLS. FOR ROUND 2...TORNADO PARAMETERS WILL BE EAST OF CWA. DCAPE VALUES STILL LOOK TO BE IN THE 1000 J/KG RANGE. COUPLING THIS WITH GENERAL IA NOCTURNAL TRENDS...WOULD EXPECT DAMAGING WINDS TO BE BIGGEST THREAT. SATELLITE PICKING UP ON A VERY WELL-DEFINED CLEAR SLOT INTO NEBRASKA. EXPECTING THIS CLEAR SLOT TO COME IN BEHIND THE COLD FRONT FOR A FEW HOURS MON MORNING...AND THEN ST DECK TO RETURN TOWARDS THE END OF AND SLIGHTLY BEYOND THE END OF THE SHORT TERM FCST PERIOD. LOCATIONS THAT RECEIVE HEAVIER RAINFALL MAY EXPERIENCE PERIODS OF FOG MONDAY MORNING. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 211 PM CDT SUN MAY 10 2015 MAIN FORECAST CONCERN DEALT WITH TEMPERATURES THROUGH MID-WEEK AND WITH ADDITIONAL THUNDERSTORMS CHANCES BY THURSDAY INTO NEXT WEEKEND. LEANED TOWARD A BLEND OF THE GFS/ECMWF DUE TO UNCERTAINTY IN TIMING WITH SYSTEM ON THURSDAY. MONDAY THROUGH WEDNESDAY...STRONG CAA DEVELOPS THROUGHOUT THE DAY MONDAY WITH WINDS ATOP THE MIXED LAYER NEAR 35-40 KNOTS BY 21Z. CERTAINLY BORDERLINE WIND ADVISORY WEST OF INTERSTATE 35 AND INCREASED SUSTAINED WINDS/GUSTS DURING THE AFTERNOON HOURS TOMORROW. NO MAJOR CHANGES WITH ONGOING MAX TEMP FORECAST. MAY SEE A FEW SHOWERS DEVELOP ACROSS THE NORTH WITHIN THE CAA REGIME AND ENOUGH MOISTURE IN THE MID-LEVELS TO SQUEEZE OUT A FEW DROPS. LOW CONFIDENCE WITH ANY SIGNIFICANT PRECIP AMOUNTS AND ONLY LEFT SLIGHT POPS GOING. SURFACE HIGH PRESSURE BUILDS INTO THE REGION MONDAY NIGHT AND DOMINATES THE WEATHER PATTERN THROUGH THURSDAY. THURSDAY THROUGH SATURDAY...ZONAL FLOW ALOFT BEGINS TO TRANSITION TO SOUTHWEST FLOW BY THURSDAY. ECMWF IS ROUGHLY 12 HOURS QUICKER WITH NEXT 500MB SHORTWAVE TO CUT ACROSS THE STATE THURSDAY. GFS LAGS BEHIND AND BRINGS IT ACROSS BY LATE THURSDAY EVENING. TIMING OF THIS SHORTWAVE WILL DETERMINE SEVERE WITH THE ECMWF LEANING TOWARD HIGHER POTENTIAL FOR SEVERE. ANOTHER STRONG UPPER LOW PROJECTED VIA ECMWF/GFS LATE IN THE WEEKEND WITH THE GFS FURTHER NORTH AND THE ECMWF SLIGHTLY FASTER. STILL...THIS SYSTEM LOOKS TO BE THE NEXT BEST CHANCE FOR SEVERE WEATHER. && .AVIATION...11/00Z ISSUED AT 630 PM CDT SUN MAY 10 2015 MAIN CONCERNS OVERNIGHT WILL BE LINGERING THUNDER CHANCES AND WINDS ALONG WITH CIGS. HAVE TIMED STORMS TO PASS THROUGH AREA PRIOR TO 06Z WITH MOST OF THE STRONGER STORMS SOUTH OF US20. CIGS WILL VARY FROM VFR TO BRIEF IFR THROUGH 06Z...THEN MFVR TO VFR THROUGH THE REMAINDER OF PERIOD. AS STRONG LOW PULLS EAST...GUSTY WEST WINDS WILL DEVELOP WITH SUSTAINED 15-20KTS BECOMING GUSTS 30 KTS AFT 15Z MONDAY MOST AREAS./REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KOTENBERG LONG TERM...PODRAZIK AVIATION...REV
Hazardous weather outlook, May 10, 7:17 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 717 PM CDT SUN MAY 10 2015 IAZ034-045-046-057-058-070-071-081-082-092-093-120030- CALHOUN-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION- TAYLOR-RINGGOLD- 717 PM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING WITH HAIL UP TO THE SIZE OF QUARTERS AND POTENTIAL FOR A FEW WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED BY THURSDAY AND THROUGH NEXT WEEKEND. A FEW SEVERE STORMS MAY OCCUR THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THROUGH THIS EVENING. SEVERE WEATHER REPORTS ARE HIGHLY ENCOURAGED. IAZ035-036-047-048-059-060-072-073-083-084-094-095-120030- WEBSTER-HAMILTON-BOONE-STORY-DALLAS-POLK-MADISON-WARREN-CLARKE- LUCAS-DECATUR-WAYNE- 717 PM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING WITH HAIL UP TO THE SIZE OF QUARTERS AND POTENTIAL FOR A FEW WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED BY THURSDAY AND THROUGH NEXT WEEKEND. A FEW SEVERE STORMS MAY OCCUR THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THROUGH THIS EVENING. SEVERE WEATHER REPORTS ARE HIGHLY ENCOURAGED. IAZ004>007-015>017-023>028-033-037>039-044-049-050-061-062-074- 075-085-086-096-097-120030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 717 PM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND A FEW NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED BY THURSDAY AND THROUGH NEXT WEEKEND. A FEW SEVERE STORMS MAY OCCUR THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THROUGH THIS EVENING. SEVERE WEATHER REPORTS ARE HIGHLY ENCOURAGED. REV
In the hours before
Local storm report, May 10, 8:16 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
816 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TORNADO 1 SW MANSON 42.52N 94.55W
05/10/2015 CALHOUN IA STORM CHASER
TORNADO BOUNCING UP AND DOWN AND BECOMING
RAIN WRAPPED.
&&
FABLocal storm report, May 10, 8:24 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO 4 N MANSON 42.59N 94.54W
05/10/2015 POCAHONTAS IA TRAINED SPOTTER
TORNADO ON GROUND AND BOUNCING/GOING BACK UP
IN CLOUD.
&&
FABLocal storm report, May 10, 8:25 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST 3 WSW GLIDDEN 42.05N 94.79W
05/10/2015 E80 MPH CARROLL IA ASOS
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 10, 8:37 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL LAKE CITY 42.27N 94.73W
05/10/2015 E2.75 INCH CALHOUN IA PUBLIC
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 10, 8:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
855 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 6 ESE GRAY 41.81N 94.88W
05/10/2015 AUDUBON IA LAW ENFORCEMENT
MACHINE SHED ON FARM DESTROYED.
&&
FABLocal storm report, May 10, 9:11 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
911 PM CDT SUN MAY 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST POCAHONTAS 42.74N 94.67W
05/10/2015 M65 MPH POCAHONTAS IA TRAINED SPOTTER
MEASURED 65 MPH WIND GUST WITH HAND HELD
ANEMOMETER.
&&
FABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:10 PM CDT | Special Weather Statement | DMX | Cass | 50 min |
| May 10, 7:15 PM CDT | Tornado Warning | DMX | Calhoun, Carroll | 30 min |
| May 10, 7:37 PM CDT | Tornado Warning | DMX | Pocahontas | 23 min |
| May 10, 7:43 PM CDT | Tornado Warning | DMX | Calhoun | 32 min |
| May 10, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 28 min |
| May 10, 8:12 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas | 33 min |
| May 10, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 27 min |
| May 10, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 49 min |
| May 10, 10:09 PM CDT | Special Weather Statement | DMX | Boone | 36 min |
| May 11, 12:13 AM CDT | Special Weather Statement | DMX | Worth | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.